Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Grand Forks, ND

June 27, 2019Cass County, Ransom County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2019, 6:02 AM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 6:02 AM CDT (11:02 UTC)
Expired
Jun 27, 2019, 6:45 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:05 AM CDTHAIL 12 Nw Barney, NDDIME TO QUARTER SIZED HAIL, ALONG WITH STRONG WINDS AND BRIEF HEAVY RAIN.
Jun 27, 6:15 AM CDTTSTM WND DMG1 S Barrie, NDSEVERAL LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN AT A FARMSTEAD, ALONG WITH HEAVY RAIN AND A FEW DIME SIZED HAIL STONES.
Jun 27, 6:20 AM CDTTSTM WND GST 565 Nnw Mcleod, NDPEAK WINDS MEASURED AT THE SHEYENNE RAWS STATION. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:01 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KFGF 271102
SVRFGF
NDC017-073-077-271145-
/O.NEW.KFGF.SV.W.0052.190627T1102Z-190627T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
602 AM CDT Thu Jun 27 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ransom County in southeastern North Dakota...
  Southern Cass County in southeastern North Dakota...
  Central Richland County in southeastern North Dakota...

* Until 645 AM CDT.

* At 601 AM CDT, severe thunderstorms were located along a line
  extending from near McLeod to near Wyndmere, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Barney and Mantador around 610 AM CDT.
  Mooreton and Barrie around 615 AM CDT.
  Dwight, Walcott and Colfax around 625 AM CDT.
  Wahpeton and Breckenridge around 630 AM CDT.

This includes Interstate 29 between mile markers 19 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4612 9715 4624 9726 4628 9726 4628 9730
      4646 9747 4668 9691 4628 9660 4627 9660
      4626 9659
TIME...MOT...LOC 1101Z 248DEG 42KT 4643 9731 4621 9711 

HAIL...1.00IN
WIND...60MPH
 
$$

Hopkins
2 follow-up statements
679 
WWUS53 KFGF 271126
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
626 AM CDT Thu Jun 27 2019

NDC073-271135-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-190627T1145Z/
Ransom ND-
626 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4618 9692 4656 9721 4668 9691 4628 9660
      4627 9660 4626 9659
TIME...MOT...LOC 1125Z 248DEG 42KT 4652 9697 4630 9677 

$$

NDC017-077-271145-
/O.CON.KFGF.SV.W.0052.000000T0000Z-190627T1145Z/
Cass ND-Richland ND-
626 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHERN CASS AND NORTHERN RICHLAND COUNTIES...

At 625 AM CDT, severe thunderstorms were located along a line
extending from near Walcott to Dwight, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Dwight around 630 AM CDT.
  Wahpeton and Breckenridge around 635 AM CDT.

This includes Interstate 29 between mile markers 19 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4618 9692 4656 9721 4668 9691 4628 9660
      4627 9660 4626 9659
TIME...MOT...LOC 1125Z 248DEG 42KT 4652 9697 4630 9677 

HAIL...1.00IN
WIND...60MPH
 
$$

Hopkins
387 
WWUS53 KFGF 271137
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
637 AM CDT Thu Jun 27 2019

NDC017-077-271147-
/O.EXP.KFGF.SV.W.0052.000000T0000Z-190627T1145Z/
Cass ND-Richland ND-
637 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS AND NORTHERN
RICHLAND COUNTIES WILL EXPIRE AT 645 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4618 9692 4656 9721 4668 9691 4628 9660
      4627 9660 4626 9659
TIME...MOT...LOC 1137Z 248DEG 42KT 4656 9682 4634 9662 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:21 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 27, 4:21 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
421 AM CDT Thu Jun 27 2019

.UPDATE...
Issued at 415 AM CDT Thu Jun 27 2019

A severe thunderstorm watch has been issued for the southern 2
tiers of counties in ND and for much of west central MN. Radar and
IR satellite trends continue to show a strong MCS propagating
into northeast SD/southeast ND this morning. This storm system is
expected to reach the I-29 corridor by around 7 AM. Although the
strongest portion of this line is expected to remain south of the
ND/SD line, severe storms with wind up to 60 mph and hail up to 1"
are possible along and south of I-94 through mid day.

&&

.SHORT TERM...(Today through Friday)
Issued at 327 AM CDT Thu Jun 27 2019

Severe weather remains possible across the far southern Red River
Valley, mainly along and south of the I-94 corridor between 6 AM to
10 AM this morning.

Early morning radar trends show a northeastward propagating MCS
moving from central SD towards northeast SD and parts of south
central ND. This MCS will be moving out of the region of greatest
instability over the next 1-2 hours, and westerly deep layer shear
vectors will favor the central SD portion of the MCS to maintain
strength through sunrise. However, a developing MCV/wake low on
the northern extent of the line will continue to act as a source
of lift as it moves east/northeast this morning.

Although recent trends and hi-res guidance suggest the greatest
widespread severe threat will be on the SD side of the border,
MUCAPE values of 500-1000 J/kg and 0-6 km bulk shear values of 35-45
knots over the southern Valley will maintain a low-moderate end
severe threat through the mid morning hours. At this time strong
winds up to 60 mph and one inch hail are the most likely threats.

For this afternoon, clearing conditions are expected with
temperatures warming into the mid 80s once again across the region.
Daytime heating coupled with weak moisture return into the region
will allow for increasing instability through the afternoon.
However, forcing for ascent will be very limited with decent capping
in place, so no widespread showers/thunderstorms are expected. That
being said, one or two thunderstorms across the region can't be
ruled out entirely.

Instability is expected to remain in place into the overnight hours.
Further west, afternoon convection developing over MT/far western ND
is expected to grow upscale and propagate into central ND along a
diffuse surface warm front. Most short term guidance is in good
agreement that an MCS will propagate through the state during the
overnight hours and may reach the Devils Lake region during the 5-7
AM time frame. The eastward extent of this MCS is uncertain, but
once again strong winds will be the main threat.

As the remnants of the MCS move out of the region by mid day Friday,
temperatures will once again climb into the low to mid 80s.

.LONG TERM...(Friday Night through Wednesday)
Issued at 327 AM CDT Thu Jun 27 2019

Hot and humid conditions will start the extended period with as
thermal ridge axis centered across eastern ND Saturday afternoon
with 00Z NAM depicting up to 30C at 925mb temps in SE ND. Southerly
moisture feed over the next couple days will bring upper 60s to
possibly mid 70 dewpoints to the region by Saturday afternoon with
heat indices potentially climbing above 100F for a few hours across
SE ND into the central valley.

The aforementioned heat and humidity will create extreme instability
ahead of inverted trough or cold front that will move through the
area Saturday afternoon or evening. Depending on the timing of the
front and amount of capping in the warm sector questions remain on
storm mode and eventual evolution of convection. At this point in
time all modes remain possible as 0-6km shear across area is
forecast to range from 35 to 45 kts perpendicular to the boundary
keeping updrafts discrete given they can break the cap. If the cap
holds into the evening then convection would grow quickly into a
complex. Nonetheless all hazards are possible at this point with
afternoon supercells across the northern Red River Valley and Devils
Lake basin capable of 2" hail, downburst winds to 75mph, and some
tornado threat transitioning to a linear system southeastward into
the evening and overnight.

By Sunday afternoon storms will be confined to the extreme southern
valley as the cold front pushes instability southward. Monday looks
dry with weak SFC high pressure moving across the northern
plains in the 500mb zonal flow.

Tuesday and Wednesday will see a return of chance for thunderstorms
as shortwaves moves across the region. Temperatures for the first
few days of July will be very seasonal with lows in the low 60s  to
mid 80s for highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CDT Wed Jun 26 2019

VFR conditions that will continue throughout the period with mid
and high clouds increasing. Including a VCTS mention at KFAR for a
while tomorrow morning as it seems that there should be the
northern edge of a thunderstorm complex moving through. Winds will
be light and variable but pick up out of the east to northeast by
tomorrow, remaining below 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AM
SHORT TERM...AM
LONG TERM...JK
AVIATION...JR
Hazardous weather outlook, Jun 27, 4:30 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
430 AM CDT Thu Jun 27 2019

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-280930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
430 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are likely this morning through mid day along and
south of Highway 200. Stronger storms could occasionally
produce frequent cloud-to-ground lightning, nickel sized hail,
and winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of strong to severe thunderstorms are possible
early Friday morning and again on Saturday. Main threats on Friday
morning will be strong winds up to 60 mph and 1 inch hail. Storms
on Saturday could produce winds up to 75 mph, 2 inch hail, and
possibly a tornado.

Additionally, heat indicies up to 100 are likely Saturday
afternoon through the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ029>032-040-NDZ049-052-053-280930-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
430 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

A severe thunderstorm watch is in effect from 4 AM this morning to
1 PM this afternoon. Severe thunderstorms could produce 1 inch
hail and winds up to 60 mph along with frequent cloud-to-ground
lightning and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of strong to severe thunderstorms are possible
early Friday morning and again on Saturday. Main threats on Friday
morning will be strong winds up to 60 mph and 1 inch hail. Storms
on Saturday could produce winds up to 75 mph, 2 inch hail, and
possibly a tornado.

Additionally, heat indicies up to 100 are likely Saturday
afternoon through the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 27, 5:14 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
514 AM CDT Thu Jun 27 2019

NDZ038-039-049-052-271115-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
514 AM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND SARGENT COUNTIES UNTIL 615 AM CDT...

At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Litchville to near Brampton. Movement was east
at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Straubville around 515 AM CDT.
  Brampton around 520 AM CDT.
  Kathryn around 525 AM CDT.
  Havana and Little Yellowstone around 530 AM CDT.
  Nome, Fingal and Rutland around 540 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern North Dakota.

LAT...LON 4594 9801 4663 9803 4663 9844 4694 9844
      4696 9774 4604 9726 4600 9726 4598 9723
      4593 9723
TIME...MOT...LOC 1013Z 261DEG 37KT 4668 9817 4595 9785

JK
Local storm report, Jun 27, 5:16 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             2 W LITCHVILLE          46.66N 98.23W
06/27/2019  E0.88 INCH       Barnes             ND   CO-OP OBSERVER

            COOP OBSERVER REPORTED DIME TO NICKEL SIZED HAIL AND
            TORRENTIAL RAIN.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:14 AM CDTSpecial Weather StatementFGFBarnes, Ransom, Sargent61 min
Jun 27, 6:14 AM CDTSpecial Weather StatementFGFCass46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.